Tennessee, 2012

Winter Weather in Tennessee, January 2, 2012

January 2, 2012 · NWS OHX · 4 events in 4 counties and zones

During the late afternoon through evening hours on Monday, January 2nd, weak disturbances in upper level flow aloft combined with enough low level moisture to result in a significant snowfall event that impacted travel across four counties in the Northern Cumberland Plateau Region of Middle Teneessee.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

During the late afternoon through evening hours on Monday, January 2nd, weak disturbances in upper level flow aloft combined with enough low level moisture to result in a significant snowfall event that impacted travel across four counties in the Northern Cumberland Plateau Region of Middle Teneessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 2, 3:11 PM CST, 49 minutes earlier.

Area forecast discussion, Jan 2, 3:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CST MON JAN 2 2012

.DISCUSSION...WINDY AND COLD CONDITIONS WILL CONTINUE THROUGH SUNDOWN
WITH WINDS DIMINISHING THIS EVENING. A FEW SNOW FLURRIES ARE EXPECTED
IN THE NERN SECTIONS OF THE AREA. CLOUD COVER OVER THE NE HALF OF
THE MIDSTATE WILL DIMINISH THIS EVENING ALLOWING GOOD RADIATIONAL
COOLING LATE TONIGHT. MIN TEMPS AROUND DAWN SHOULD RANGE FROM 15
TO 21 DEGREES.

LITTLE IF ANY SIGNIFICANT WEATHER THROUGH FRIDAY. AFTER A VERY
COLD START TOMORROW MORNING...TUESDAY AFTERNOON TEMPS WILL ONLY
MAKE IT INTO THE LOW TO MID 30S. A SIGNIFICANT WARMING TREND WILL
TAKE PLACE WED THROUGH FRI. WITH SLY FLOW OVER THE MIDSTATE...MOISTURE
WILL START INCREASING FRI NGT WITH A CHANCE OF PRECIPITATION FROM
FRI NGT ONWARD.

SPC OUTLOOKS HAVE NO HINT OF SVR TSTMS. THERE IS LITTLE IF ANY
CHANCE OF THUNDER. THERE IS A SLIGHT POSSIBILITY LATE SAT...BUT IT
WAS TO LOW TO INCLUDE IN THE FORECAST.

MARGINAL FIRE DANGER CONDITIONS EXPECTED TOMORROW AFTERNOON DUE TO
THE LOW HUMIDITIES. FIRE DANGER IS MITIGATED BY LIGHT NWLY WINDS...
COLD TEMPS AND RECENT RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      21  33  22  47 /  10   0   0  05
CLARKSVILLE    18  32  24  46 /  10   0  05  10
CROSSVILLE     15  29  18  43 /  20   0   0  05
COLUMBIA       21  34  22  49 /  10   0   0  05
LAWRENCEBURG   19  34  22  50 /  10   0   0  05
WAVERLY        20  34  24  47 /  10   0  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

JLM
Hazardous weather outlook, Jan 2, 5:35 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CST MON JAN 2 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-031145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
535 AM CST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE THROUGH
600 PM THIS EVENING. WIND GUSTS OF 35 TO 40 MPH POSSIBLE. GUSTY
WINDS AND LOW HUMIDITIES WILL CREATE A HEIGHTENED FIRE DANGER
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Putnam

When
January 2, 4:00 PM CST to 10:00 PM CST
Where
Putnam forecast zone
Reported by
Law Enforcement
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

One inch of total snowfall accumulation on average occurred across the county. Sherriff's office also reported closure of Interstate 40 as a result of hazardous driving conditions due to snow and ice at mile marker 299 east.

Winter Weather, Overton

When
January 2, 4:00 PM CST to 10:00 PM CST
Where
Overton forecast zone
Reported by
NWS Employee
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

One inch of total snowfall accumulation measured in Rickman. This resulted in a significant impact to commerece and transportation during the late afternoon and evening hours in Rickman.

Winter Weather, Fentress

When
January 2, 5:00 PM CST to 11:00 PM CST
Where
Fentress forecast zone
Reported by
Emergency Manager
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Icy conditions were reported on roadways in southern portions of the county with as many as 100 vehicles stranded along the road side. Two seperate CoCoRaHS observers reported one inch of total snowfall accumulation.

Winter Weather, Cumberland

When
January 2, 5:00 PM CST to 11:00 PM CST
Where
Cumberland forecast zone
Reported by
CoCoRaHS
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

One half of an inch of total snowfall accumualtion was reported just northwest of Fairfield Glade. This resulted in a significant impact to commerce and transportation around Fairfield Glade during the late afternoon through evening hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356391, 356399, 356394, 356401.